News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Will caffeine/grapefruit juice interact with my medication?


 MustBeLucidDreaming - Wed Jan 14, 2009 2:11 pm

I have heard that grapefruit juice, or citrus juice in general, may effect many prescription medications. However, I have found conflicting answers on whether or not it will effect my current medication, ritalin.
One article states that grapefruit juice will decrease the elimination of ritalin/amphetamine, resulting in a longer half life.
Another stated that citrus fruit and even caffeine will decrease the absorption of ritalin, and ultimately making the drug less effective.
Basically, I am wondering if there is a straight answer on whether or not citrus/grapefruit/caffeine will increase or decrease the effectiveness of ritalin.
 Debbie Miller, RN - Fri Jan 16, 2009 12:14 pm

User avatar Hello,
You should definitely avoid caffeine while taking Ritalin but I see no problem with the grapefruit juice. You are correct that these things should be considered when taking any medications so ask your pharmacist if you have questions about any drug you take.

Best wishes.
 MustBeLucidDreaming - Sat Jan 17, 2009 9:55 pm

What issues will occur when there is a caffeine and ritalin interaction?
I drink both energy drinks and coffee but not daily.
Does caffeine decrease ritalin's effectiveness or is the issue because there will be too much stimulation in the central nervous system?
 Debbie Miller, RN - Sun Jan 18, 2009 11:17 am

User avatar Hello,
Caffeine is a stimulant. Side effects from psychostimulants may get worse if you take excessive caffeine, either in other medications or drinks so it would be related to excessive stimulant intake. Taking a high amount of caffeine can increase the risk of nausea, nervousness, palpitations, problems with sleep, rapid heartbeat, tremor, or other side effects associated with Ritalin.

Caremark.com is a good resource for checking drug and food interactions and they report no significant interactions with grapefruit juice. When I search Drugs.com, Rxlist and FDA information I still do not find any concern with this so I don't know of the information you have received regarding the effects on the drug's half life when citrus is taken. If you can provide more information about this, we might be able to learn more about it. This is the reason I suggested you speak to your pharmacist as well.

Best wishes.
 Dr. Tamer Fouad - Sun Jan 18, 2009 2:10 pm

User avatar Hello,
Thank you Debbie for forwarding this post. I also have searched to find a link between grapefruit and Ritalin / caffeine and could find none.

Grapefruit juice is a relatively strong inhibitor of an enzyme in the liver called cytochrome P450 (isoform CYP 3A4). This is a very important enzyme responsible for the metabolism of many drugs (including certain calcium channel blockers, immunosuppressants, some antidepressants and cholesterol-lowering drugs among others).

Hence there is a host of drugs that are affected by ingestion of grapefruit juice. Other citrus fruits do not cause significant interactions compared to grapefruit juice.

Interestingly Ritalin (methylphenidate hydrochloride) itself causes signficant drug interactions too. What the combined effects of all this are, is really beyond my scope of knowledge but I don't think it's a problem.

I think we may need to consult our pharmacy team with this one.

Best regards,
 Dr. K. Eisele - Sun Jan 18, 2009 2:46 pm

User avatar It is correct that grapefruit juice is an inhibitor of the liver enzymes that break down the medications we take. In most cases this means medications would not have the desired effect, such as if you took less of the drug than was prescribed. However, this is not always the case. If the medicine relies upon the liver enzymes for its activation, then grapefruit juice would have the same effect as if you took a higher dose than was prescribed.

Behaviorally, caffeine will have additive effects to Ritalin or any other stimulant. So, if Ritalin calms you, adding caffeine could make you drowsy. If Ritalin gives you the jitters, adding caffeine will cause you to need to be scraped off the ceiling. Physiologically speaking, the caffeine will have additive stimulant effects to your brain. If you add two powerful stimulants (caffeine and Ritalin) to the brain you could be risking serious, permanent damage to your brain.

Hope this helps.
 R. Zein, Pharm D - Fri Oct 09, 2009 5:18 pm

User avatar Hi, below is a clinical assessment of RITALIN WITH CAFFEINE/GRAPEFRUIT JUICE

Caffeine and Methylphenidate: THE INTERACTION IS LEVEL ONE (SEVERE)
as discussed below by other colleagues, Caffeine is a CNS-stimulant and such actions are expected to be additive when coadministered with other CNS stimulants or psychostimulants. Caffeine should be avoided or used cautiously with methylphenidate. CNS stimulants and sympathomimetics are associated with adverse effects such as nervousness, irritability, insomnia, and/or cardiac arrhythmias, and the concomitant use of 2 or more of these drugs increases the risk of developing such adverse reactions.

there appears to be no interaction between grapefruit juice and ritalin

thanks

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here